Archiv der Mathematik

, Volume 99, Issue 1, pp 25–31 | Cite as

On the gonality sequence of smooth curves

  • Edoardo Ballico


Let C be a smooth curve of genus g. For each positive integer r the r-gonality d r (C) of C is the minimal integer t such that there is \({L\in {\rm Pic}^t(C)}\) with h 0(C, L) = r + 1. Here we use nodal plane curves to construct several smooth curves C with d 2(C)/2 < d 3(C)/3, i.e., for which a slope inequality fails.

Mathematics Subject Classification (2010)

14H45 14H50 32L10 


Gonality sequence Smooth curve Nodal curve 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arbarello E., Cornalba M.: Footnotes to a paper of Beniamino Segre. Math. Ann. 256, 341–362 (1981)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    C. Ciliberto Alcune applicazioni di un classico procedimento di Castelnuovo, pp. 17–43. Sem. di Geom., Dipart. di Matem., Univ. di Bologna (1982–1983).Google Scholar
  3. 3.
    Coppens M., Kato T.: The gonality of smooth curves with plane models. Manuscripta Math. 70, 5–25 (1990)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Couvreur A.: The dual minimum distance of arbitrary dimensional algebraic-geometric codes. J. Algebra 350, 84–107 (2012)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Ph. Ellia and Ch. Peskine Groupes de points de P 2: caractère et position uniforme, Algebraic Geometry (L’Aquila, 1988), 111–116, Lecture Notes in Math., 1417, Springer, Berlin, 1990.Google Scholar
  6. 6.
    Harris J.: On the Severi problem. Invent. Math. 84, 445–461 (1986)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Lange H., Martens G.: On the gonality sequence of an algebraic curve. Manuscripta Math. 137, 457–473 (2012)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    H. Lange and P. E. Newstead Clifford indices for vector bundles on curves, In: Schmitt, A. (ed.) Affine Flag Manifolds and Principal Bundles, pp. 165–202, Trends in Mathematics, Birkhäuser, Basel, 2010.Google Scholar
  9. 9.
    Lange H., Newstead P.E.: Lower bounds for Clifford indices in rank three. Math. Proc. Cambridge Philos. Soc. 150, 23–33 (2011)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    E. C. Mistretta and L. Stoppino Linear series on curves: stability and Clifford index, arXiv:111.0304v1.Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TrentoPovoItaly

Personalised recommendations